Potential side effects of popular proton pump inhibitors should not be ignored
MONDAY, May 10 (HealthDay News) -- Proton pump inhibitors such as Prilosec and Nexium are among the most commonly prescribed drugs in the United States, but several new studies warn that the popular stomach acid reducers are showing the potential for serious side effects.
Five studies and an editorial in the May issue of the Archives of Internal Medicine explore the side effects associated with proton pump inhibitors, including bone fractures among older women and Clostridium difficile infections that can cause life-threatening diarrhea and gastrointestinal upset in older people.
Overall, proton pump inhibitors are safe, experts stressed. Even so, evidence suggests the drugs are being prescribed unnecessarily and that potential side effects are not being taken seriously enough.
"Generally speaking, proton pump inhibitors are safe medications. Proton pump inhibitors are commonly used and generally very well-tolerated," said Dr. Amy Linsky, lead author of one of the studies and a general internal medicine fellow at Boston Medical Center. "But in the last few years, there is more information coming out about some adverse effects associated with them. Prescribers and patients should be aware of what some of those risks are, and each patient needs to assess what their risk vs. benefits could be."
Proton pump inhibitors are sold under the brand names Prilosec, Prevacid and Nexium, among others. About 113 million prescriptions for proton pump inhibitors are filled each year, accounting for nearly $14 billion in sales, according to an accompanying editorial.
The medications, which decrease production of stomach acid, are used to treat inflammation of the esophagus, gastroesophageal reflux disease (GERD) and ulcers, among other conditions. Yet evidence suggests that between 53 percent and 69 percent of prescriptions are for "inappropriate indications," such as indigestion or heartburn without ulcers, according to the editorial.
Instead, those patients should be prescribed proton pump inhibitors for only brief periods or not at all, according to the editorial. Patients could instead try eating smaller meals, especially before bed, losing weight, quitting smoking, reducing stress and raising the head of the bed.
Proton pump inhibitors may also be over-prescribed among hospital patients, said Dr. Michael Howell, author of another report on the drugs in the journal.
Hospital patients, especially those in intensive care units, can be prone to developing ulcers, possibly because of changes to blood flow to the stomach. Decades ago, doctors tried to prevent ulcers with antacids. Today, about half of hospital patients, even those not in ICUS, are given proton pump inhibitors as a preventive measure, said Howell, who is director of critical care quality at Beth Israel Deaconess Medical Center and an instructor of medicine at Harvard Medical School.
The problem is that there is little reason to believe all of those people are at risk of ulcers and would benefit from medication, Howell said. Many of those patients continue taking proton pump inhibitors after leaving the hospital.
"Stress ulcers almost only happen in the sickest of the sick ICU patients," Howell said. "There has never been a trial that shows others would benefit. What our study adds to this are some of the concrete risks."
Howell and his colleagues analyzed data on more than 100,000 patients discharged from the hospital over a five-year period and found that taking a proton pump inhibitor each day increased the chances of a C. difficile infection by 74 percent. Patients who took proton pump inhibitors longer than that had more than double the chance. That translates to about one additional case of C. difficule for every 533 people taking proton pump inhibitors.
While the risk is relatively small, there are so many people taking proton pump inhibitors that it translates into thousands of additional deaths, Howell said. Previous research has shown C. difficile kills about one in every 14 adults over 65 who gets it, Howell said.
Among the other findings:
The articles are part of the journal's series, "Less Is More," exploring areas in which too much health care -- diagnostic tests, medications or surgeries -- can leave patients worse off.
The National Digestive Diseases Information Clearinghouse has more on reflux and GERD.
SOURCES: Amy Linsky, M.D., general internal medicine fellow, Boston Medical Center, Boston; Michael Howell, M.D., M.P.H., director, critical care quality, and associate director, medical critical care, Beth Israel Deaconess Medical Center, Boston; May 2010 Archives of Internal Medicine
All rights reserved